Erin Boh, MD, presents the case of a 60-year-old African American woman with generalized pustular psoriasis (GPP) covering her medical history, initial presentation, potential disease trigger, highlighting important comorbidities of concern and their impact on treatment selection.
Mark Lebwohl, MD: Hello, and thank you for joining this Dermatology Times® Around The Practice series titled “GPP Case-Based Perspective Dermatology Experts Explore Complex Cases.” I am Dr Mark Lebwohl. I'm the dean for clinical therapeutics at The Icahn School of Medicine at Mount Sinai in New York, New York. In this series, I will be moderating a panel discussion and case study review on the clinical and practical management of our patients with generalized Pustular psoriasis. Joining me today is Dr Erin Boh. Erin, please introduce yourself.
Erin Boh, MD: Hi, I'm Erin Boh. I am a professor and chair of the Department of Dermatology at Tulane University School of Medicine in New Orleans, Louisiana, and I am very honored to be here today. I've spent most of my clinical life treating patients with psoriasis and psoriatic arthritis and in part under the mentorship of Dr Mark Lebwohl.
My case is a 60-year-old African American woman with a more than 20-year history of psoriasis and psoriatic arthritis. She had been treated in the distant past with multiple different biologics as well as traditional agents. She had undiagnosed neuropathic lower back pain for which she was getting steroid injections to the back by an outside neurosurgeon. She also had confounding issues, she had just recently gotten the COVID-19 vaccines prior to her eruption as well as the flu vaccine at the same time, she had comorbidities of chronic renal disease, grade 3 liver fibrosis, unmanageable hypertension, probably in part to her neuropathic pain, insulin-dependent diabetes.
She had allergies to sulfur, and she had TEN [toxic epidermal necrolysis] years prior to that and she had had adverse reactions to etanercept but had failed to respond to ustekinumab as well as to the secukinumab, which was started about 6 weeks prior to her presentation. And on presentation, she had a generalized exfoliate of erythrodermic with a superimposed generalized pustulosis from the tip of the head to the toes.
When she presented to us, the real trigger for her erythrodermic psoriasis, which is I think important to focus on. She had been treated in an outpatient setting by a primary care physician with high-dose prednisone. She was given Kenalog [triamcinolone] injections even though she had diabetes and was put on 40 mg a day of prednisone, and had been on it for about a week or so. And then it was abruptly withdrawn. And then she said, “Oh, let me call Dr Boh.” Which she did, but I said, “Go to the emergency department (ED).” And we saw her in the ED.
At the time we evaluated the patient in the ED, we took 2 biopsies from 2 different locations—1 from the feet, and 1 from a pustular area. And we did all the routine blood evaluations of CMP [comprehensive metabolic panel], and CBC [complete blood count] with differential. We even got an immunoglobulin E level, and we got antibodies to the HSV [herpes simplex virus] because there was a question if she had mouth sores and she thought maybe she had herpes. So, we were looking for variable triggers to see if we could find a trigger for her and generalized pustulosis.
Her laboratory findings were remarkable because she had a little bit of electrolyte imbalances, but not significant hypocalcemia at the time of admission. She had elevated creatinine at about 1.8 mg/dL on admission, which subsequently worsened over the ensuing hospital course. And her liver tests at the time of admission were normal. However, during the course of the hospital stay those liver tests results went up and she had a liver or biochemical hepatitis as well.
Transcript Edited for Clarity